Drought, Far Northeast Plains
- When
- March 1, 12:00 AM MST to 11:59 PM MST
- Where
- Far Northeast Plains forecast zone
- Reported by
- OFFICIAL NWS OBS.
Periodic snows continued throughout the month providing some additional relief from long term drought conditions, except for northwest areas of the state which remained drier. 84 inches) to make the month the 5th wettest March on record.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Periodic snows continued throughout the month providing some additional relief from long term drought conditions, except for northwest areas of the state which remained drier. Albuquerque enjoyed a six day wet spell that ended about the 21st which yielded enough rain (1.84 inches) to make the month the 5th wettest March on record. While the increase in snow pack was welcome, amounts were not yet deep enough to provide long term hydrologic drought relief and to significantly reverse the outlook for marginal reservior storage across the state. As the string of wet days ended on the 21st, brief thunderstorms formed with small hail from Albuquerque east to Tucumcari and along the Interstate 25 corridor between Raton and Clayton. At least three separate small storms dumped copious small hall less than one half inch in diameter in narrow swaths across Interstate 25 south of Wagon Mound and near Tecolote southwest of Las Vegas, and also across Interstate 40 just east of Tucumcari. Motorists sped into the icy conditions with numerous accidents the result. A 64 year old female died (indirect) and her 69 year old husband was injuried (indirect) in a roll over wreck south of Wagon Mound. A 66 year old man and his 59 year old wife both died (indirect) near Tucumcari when their vehicle slid off the road and struck a pole.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 9:00 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 900 PM MST FRI FEB 28 2003 BURST OF SNOW IN ABQ GAVE THE FOOTHILLS AROUND 2 INCHES OF SNOW IN ABOUT AN HOUR. MIXED RAIN AND SNOW HERE AT THE AIRPORT WITH NO ACCUMULATION. RADAR TRENDS SHOW RAPIDLY DIMINISHING ACTIVIY WRN HALF OF CWA AND WILL LOWER POPS ACCORDINGLY. WILL RAISE A BIT ALONG ITNERSTATE 40 CORRIDOR FROM TIJERAS CANYON TO TUCUMCARI BASED ON RADAR. MINOR WIND ADJUSTMENTS. TEMPS LOOK GOOD. 40 .ABQ...NONE. CHJ
NMZ001>021-026-011230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST FRI FEB 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NUMEROUS SNOW SHOWERS WILL PERSIST ACROSS THE NORTHERN MOUNTAINS AND NORTHWEST QUARTER...WITH RAIN SHOWERS EXPECTED NEAR AND BELOW 7500 FEET THIS AFTERNOON. SEVERAL INCHES OF NEW SNOW CAN BE EXPECTED ABOVE 7500 FEET BEFORE DAYS END. ADDITIONALLY...PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN 1/2 OF A MILE ACROSS THE FAR NORTHEAST PLANS AND NEAR THE TEXAS STATE LINE FROM CLATYON TO CLOVIS THROUGH THE MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A BRIEF LULL IN THE ACTIVE WEATHER PATTERN EARLY SATURDAY... ANOTHER PACIFIC STORM SYSTEM WILL AFFECT THE AREA SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM COULD BRING ANOTHER ROUND OF ACCUMULATING SNOWS TO THE HIGH COUNTRY AND POSSIBLY PARTS OF THE EAST. FOR MONDAY AND BEYOND...A DRIER PATTERN WILL DEVELOP AND HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN CENTRAL AND NORTHERN NEW MEXICO ARE ENCOURAGED TO CALL NWS ALBUQUERQUE WITH SNOW REPORTS AT 1-888-386-7637. KJ
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347030, 5347048, 5347049, 5347050, 5347051, 5347052, 5347053, 5347054, 5347134, 5347135, 5347136, 5347137, 5347138, 5347139, 5347510, 5347511, 5347512, 5347513, 5347514, 5347515, 5347516, 5347517.